MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 52MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 52MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74120152
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Code Metal Related Pathology (4530)
Date of Event 04/10/2013
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, patient underwent a primary bhr resurfacing left hip surgery on (b)(6) 2007 due to osteoarthritis and left hip secondary to acetabular protrusion, and subsequently suffered from failed left hip resurfacing, secondary to metallosis and continued pain.This adverse event was addressed by revision surgery on (b)(6) 2013 to explant the acetlr cup hap 52mm w/ imptr and resurfacing femoral head 46mm.There was some evidence of osteolysis and some stained tissue within the medial aspect of the acetabulum.An intraoperative x-ray demonstrated that the implants were in good position.The +5 head size restored the patient's leg length and allowed excellent motion and extension and external rotation without impingement, as well as 90 degrees of flexion and 70 degrees of internal rotation.It was stable in the sleeping position.The patient tolerated the procedure well.Postoperative x-rays looked very satisfactory.
 
Additional Manufacturer Narrative
H9: related concomitant device (section d10) was also subject to a recall: z-2745-2015.H3, h6: it was reported that, patient underwent a primary bhr resurfacing left hip surgery due to osteoarthritis and left hip secondary to acetabular protrusion, and subsequently suffered from failed left hip resurfacing, secondary to metallosis and continued pain.This adverse event was addressed by revision surgery to explant the acetlr cup hap 52mm w/ imptr and resurfacing femoral head 46mm.There was some evidence of osteolysis and some stained tissue within the medial aspect of the acetabulum.An intraoperative x-ray demonstrated that the implants were in good position.The +5 head size restored the patient's leg length and allowed excellent motion and extension and external rotation without impingement, as well as 90 degrees of flexion and 70 degrees of internal rotation.It was stable in the sleeping position.The patient tolerated the procedure well.Postoperative x-rays looked very satisfactory.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the alleged devices was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the cup and head.This will continue to be monitored via routine trending, however it should be noted that these devices are no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The reported pain, and intraoperative findings of osteolysis and metal staining may be consistent with the reported metallosis.However, the clinical root cause of the metallosis cannot be definitively concluded.The patient impact was the reported revision and expected pot operative convalescence period.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETLR CUP HAP 52MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18735569
Report Number3005975929-2024-00022
Device Sequence Number17577923
Product Code NXT
UDI-Device Identifier03596010502575
UDI-Public3596010502575
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2013
Reporter Type Manufacturer
Report Source Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number74120152
Device Lot Number077662
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/29/2024
Supplement Date Received by Manufacturer03/12/2024
Initial Report FDA Received Date02/19/2024
Supplement Report FDA Received Date03/18/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2746-2015
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
RESURFACING FEMORAL HEAD 46MM, LOT#:73751.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexFemale